Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

September 3, 2021Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Sep 3, 2021, 4:32 PM MDT for Teller County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 4:32 PM MDT (22:32 UTC)
Expired
Sep 3, 2021, 5:00 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Hail
0.75 in
Wind
40

County Teller County, CO

The radar

The Pueblo radar (KPUX), 89 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS85 KPUB 032232
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Fri Sep 3 2021
 
COZ081-084-085-032300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
432 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northwestern El Paso
County through 500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 15 miles northwest of Colorado Springs, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Gleneagle and Air Force Academy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3905 10500 3911 10488 3911 10482 3900 10477
      3891 10491 3895 10500
TIME...MOT...LOC 2231Z 311DEG 7KT 3904 10494 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 3, 3:02 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 3, 3:02 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
302 PM MDT Fri Sep 3 2021

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM MDT Fri Sep 3 2021

Main Points:

1) Showers and thunderstorms are expected to increase in coverage
later this afternoon and well into the overnight hours.

2) The Palmer Divide area will be seeing storms pass through, with
gusty winds, locally heavy rainfall and small hail as potential
threats. These storms should pop up in the next few hours and last
until around midnight.

3) Strong to severe storms will be possible later this evening and
tonight over the eastern plains, with the main threats being gusty
winds, hail of 1-2 inches, and perhaps even an isolated tornado.

Currently...

Cloud cover over the CWA has broken up slightly compared to this
morning, allowing for increased heating at the surface. A few
showers have already popped up over both the Continental Divide and
the far southeast plains, with no impactful weather reported as of
yet. Just north of our area, past the Palmer Divide, several strong
thunderstorms have already formed near the Denver Convergence Zone,
with storm motion vaguely heading northeast.

Today-Tomorrow...

The tip of an upper-level trough is currently making its way
eastward across Colorado, carrying with it enhanced lift and the
majority of the forcing for enhanced precipitation. Showers have
largely dwindled over the mountains and activity has steadily moved
east throughout the day, although coverage is expected to increase
overall as we progress later into the afternoon-evening hours,
thanks to a healthy influx of mid-level moisture expected to
circulate in around the upper-level high to our southeast. A weak
surface boundary is also set up far to the southeast, intersecting
portions of our southeast plains, which is assisting in giving us
some easterly upslope flow over the plains. The slowly recovering,
semi-stable air present in that area will also delay the onset of
significant convection for a few hours yet at least, but once
heating is able to overcome it and increase instability it may
result in stronger storms this evening.

Several short-term models have been consistently overmixing the
boundary layer over our area, mixing out dewpoints by several
degrees and limiting the extent of convection expected in our area.
Given current moisture profiles over the plains, these models
(including the HRRR) will have a bit less weight in the forecast for
today and tonight, while the NAM seems to be handling things much
better. Current analysis shows 500-1000 J/kg of CAPE over the Palmer
Divide area, and between 1000-1500 over the far southeast plains.
Around 30 knots of effective bulk shear are also present over the
Palmer, with a considerable 45+ knots over the plains. Current
dewpoints over the southeast plains are also currently sitting
around the mid-60s.

As of now, the main factor inhibiting thunderstorm development over
the plains is the semi-stable air (and related CIN) sitting in that
area. As daytime heating works to overcome it and continuously
destabilize the environment, the main forcing will come later this
evening as the axis of the upper trough passes overhead. As it does,
that forcing is expected to spark thunderstorms along and near the
boundary, assisted by easterly upslope flow increasing low-level
convergence. With the CAPE and shear in place, as well as the ample
moisture available in that area, we can expect a drastic increase in
precipitation over the next 12 hours.

To start, mostly moist, westerly flow aloft will assist in
increasing shower coverage over the mountains later this afternoon,
mainly over the San Juans, Sangres, and Continental Divide. As the
trough axis moves more to the east, the main forcing will expand to
cover the I-25 corridor, where upslope into our eastern mountains
and the Palmer Divide will assist in sparking scattered to
widespread showers and thunderstorms. As better forcing moves east
and the plains become further destabilized, strong to severe
thunderstorms will become possible later this evening into tonight.
Given the available surface vorticity traveling along with the upper-
level features, as well as the notable amounts of CAPE and shear
available, gusty 60 mph winds and 1-2 inch hail will be well within
the realms of possibility. Additionally, should an updraft manage to
latch itself to the existing surface vorticity and maintain itself,
cannot rule out the threat of an isolated tornado. Given the
strength of the easterly winds expected over the plains, this threat
could extend back to near the I-25 corridor, but is mainly confined
to the southeast plains near the CO-KS border.

Later tonight, storms are expected to continue, and as the upper
trough moves east, storms are expected to move off of the Palmer and
head southeast, where several short term models are actually
resolving a larger system with potential QLCS properties moving
across parts of the eastern plains before moving into Kansas by
tomorrow morning.

Showers are expected to persist into Saturday morning, although they
should be more stratiform in nature. A cold front is expected to
push south across the plains by late morning. Recent model trends
have been consistent in keeping the front more robust, meaning that
it will likely keep precipitation widespread over parts of the
southeast plains and our southeast mountains. However, given the
cooler, more stable air behind the front, thunderstorms, should any
manage to form, will likely be much weaker than the storms we expect
to see this evening. With post-frontal upslope flow expected to set
in by early afternoon, main concerns for Saturday's weather will be
storms firing over and near the Spring Burn Scar, with flash-
flooding concerns on the table should a more convective storm manage
to drop consistent rain. Otherwise, things tomorrow will be more
stratiform, with overcast skies over much of the plains and cooler
temps across the CWA, sticking to the high-70s and low-80s.
.LONG TERM...(Saturday night through Friday)
Issued at 240 PM MDT Fri Sep 3 2021

Overall, there is great agreement through the extended between the
operational solutions and ensembles. This leads to higher
confidence in the extended period.

Saturday night...an upper level trough is forecast to slowly move
east into the Missouri Valley Saturday night, with trailing energy
shifting south across Eastern Colorado. Moist, easterly upslope
flow will be ongoing, with widespread precipitation from the
Eastern Mountains, east along the New Mexico border. Weak
instability may lead to a few thunderstorms over southern Sangre
de Cristo and Raton Mesa areas. Locally heavy rainfall may be
possible with stronger cores, which could produce a low risk of
flash flooding on the Spring burn scar. This activity will shift
south and east overnight, clearing to the southeast Sunday
morning.

Sunday through Thursday...high pressure will build over the Great
Basin and slowly shift eastward during this period. This will keep
dry conditions across southern Colorado for the Sunday afternoon,
through Thursday time frame. A dry cold front will bring a
continued cooler air mass to the area, with upper 80s to lower
90s across the Plains. Temperatures will gradually warm up by
Thursday, with mid to upper 90s expected across the Plains.

Friday...the upper level high will shift east into the Central
Plains by Friday, with southwesterly flow returning to souther
Colorado. Embedded energy could bring back showers and
thunderstorms to the forecast along the Mountains.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 240 PM MDT Fri Sep 3 2021

KALS: VFR conditions expected over the next 24 hours. Winds will
become gusty later this afternoon to about 20 mph before weakening
again this evening.

KCOS: VFR conditions generally expected through the next 24 hours.
Isolated to scattered showers and thunderstorms are expected in the
area, beginning after about 01Z and lasting through about 06Z
tonight. Given the nature of the expected precipitation, it is still
unclear whether anything will move directly over the terminal. If it
does, expect brief periods of moderate to heavy rainfall and gusty
erratic outflow winds. Will continue to closely monitor the area
this afternoon and evening. Precipitation should move away from the
area after midnight. After about 08Z tonight, there is a chance of
some lower clouds developing over the terminal, but left with VFR
conditions for now.

KPUB: VFR conditions are expected over the next 24 hours. Isolated
to scattered showers and thunderstorms will begin in the area around
23Z and increase in coverage throughout the evening and into the
overnight hours. Direct impacts to the terminal are still expected
to be low at this time, so left as VCSH. If a shower does manage to
move over the terminal, brief periods of moderate to heavy rainfall
and gusty erratic winds could be expected along with brief vis drops
to MVFR. Rain is expected to clear out after about 09Z, where clouds
will disperse and winds will weaken into tomorrow morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARBEROGLIO
LONG TERM...MOZLEY
AVIATION...GARBEROGLIO
Hazardous weather outlook, Sep 3, 3:52 PM MDT, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pueblo CO
352 PM MDT Fri Sep 3 2021

COZ058>089-093>099-042200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
352 PM MDT Fri Sep 3 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible across portions of
central and southeast Colorado late this afternoon into the
overnight hours tonight.

For this afternoon into the early evening, scattered thunderstorm
development will be possible over the Interstate-25 corridor from
Pueblo to the Colorado Springs area, along with areas farther
west toward the eastern slopes of nearby mountains. This activity
will spread generally eastward to southeastward, and will be
capable of producing strong winds and hail. A couple of the most
intense storms could produce quarter-size hail and 60-mph wind
gusts.

During the evening hours, thunderstorm activity will spread
eastward and southeastward, toward and across the plains of
southeast Colorado, potentially continuing through the pre-dawn
hours Saturday morning. While not certain, this activity could
increase in coverage and intensity during the late evening and
overnight hours, and could become capable of producing widely
scattered damaging winds, large hail, and possibly one or two
tornadoes. The most intense storms are expected to occur along and
north of a line from Avondale to La Junta to Lamar and Holly. In
addition, there will be the potential for repeated rounds of heavy
rainfall to occur late this evening into the overnight hours,
especially along the U.S. Highway 50 corridor, and this could
result in localized flash flooding.

With a risk for severe thunderstorms extending well into the
overnight hours tonight, interests across the southeast Colorado
plains are encouraged to prepare ahead of time, to have multiple
sources of being alerted to hazardous weather information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are expected over the far
eastern plains on Saturday morning and then over the I-25 corridor
and the eastern mountains. The main hazards will be cloud-to -ground
lightning and gusty winds, and there is a flash flooding chance
over the Spring Burn Scar if a stronger storm were to develop
over it.

Isolated showers and thunderstorms are possible over the southern
Sangre de Cristo Mountains, the Raton Mesa, and the Colorado-
New Mexico-Oklahoma border. Gusty winds are the main hazard.

Dry conditions are expected from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the Interstate-25 corridor from Pueblo to the
Colorado Springs area, and locations eastward across the
southeast Colorado plains, through tonight.

COHEN/SKELLY

In the hours before

Special weather statement, Sep 3, 4:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Fri Sep 3 2021

COZ081-084-085-032300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
432 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northwestern El Paso
County through 500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 15 miles northwest of Colorado Springs, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Gleneagle and Air Force Academy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3905 10500 3911 10488 3911 10482 3900 10477
      3891 10491 3895 10500
TIME...MOT...LOC 2231Z 311DEG 7KT 3904 10494

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Cohen

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.